Hail, Knox
- When
- August 5, 5:03 PM EST
- Where
- Knox County, Woollum
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.017, -83.800
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 5, 1:37 PM EST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 237 PM EDT FRI AUG 5 2005 .DISCUSSION... THE FRONTAL SYSTEM TO THE NORTH OF THE AREA IS REALLY STARTING TO GET SHEARED AS IT APPROACHES. IT HAS ALSO BECOME QUASI STATIONARY OVER THE LAST SIX HOURS. THE MODELS ARE SHOWING THIS FRONT BECOMING LESS ORGANIZED WITH TIME AND IT WILL EVENTUALLY JUST WASH OUT OVER THE AREA OVER THE NEXT COUPLE OF DAYS. SOME PREFRONTAL THUNDERSTORMS HAVE STARTED FIRING UP THIS AFTERNOON. SOME QUARTER SIZED HAIL HAS ALREADY BEEN REPORTED AT MOUNT HERMAN IN MONROE COUNTY. THIS PREFRONTAL AREA ACTUALLY HAS THE MOST UNSTABLE AIR WITH THE NAM MODEL FORECASTING LI VALUES OF MINUS 5 AND CAPE VALUES OF 2800. THE STORMS THAT FORM OUT AHEAD OF THIS FRONT HAVE THE GREATEST POTENTIAL TO HAVE AN ISOLATED SEVERE THUNDERSTORM...ESPECIALLY IF THERE IS SOME BOUNDARY INTERACTION BETWEEN ADJACENT CELLS. AS THE FRONT WASHES OUT OVER THE AREA...IT WILL BRING THE HIGH TEMPERATURE DOWN INTO THE MID TO UPPER 80S OVER THE NEXT COUPLE OF DAYS. THE FORECAST IS 3 TO 5 DEGREES HIGHER THAN MOS. THE MOS WAS ALL OVER THE PLACE. THE NGM MOS ACTUALLY LOOKED LIKE THE MODEL OF THE DAY FOR THE TEMPERATURES. THIS WEEKEND...THERE SHOULD BE AFTERNOON AND EARLY EVENING CONVECTION EACH DAY AS THE WASHING OUT FRONTAL BOUNDARY WILL HELP TO GET SOME CONVECTION GOING. SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... EXTENDED (MONDAY THROUGH FRIDAY)... FOR THE FIRST PORTION OF THE EXTENDED...THE CANADIAN AND GFS ARE IN FAIR AGREEMENT IN PUSHING NORTHERN STREAM UPPER TROF THROUGH OUR AREA TUESDAY/EARLY WED. WHILE THERE IS DISAGREEMENT ON THE STRENGTH OF THIS SYSTEM...HAVE INCREASED POPS TUE/WED AND LOWERED HIGHS CONSIDERING ANTICIPATED CLOUD COVER. LATE IN THE PERIOD...THERE IS CONSIDERABLE DISAGREEMENT WHERE THE CANADIAN MODEL KEEPS LARGE UPPER TROF OVER THE EASTERN US...WHILE THE GFS BUILDS UPPER RIDGE. THE TREND OF THE GFS HAS BEEN NOT AMPLIFY RIDGE AS STRONG AS PREVIOUS RUNS...SO LEANED TWD A SOLUTION WHERE RIDGE RETURNS...BUT NOT TO THE DEGREE ADVERTISED BY GFS. AS A RESULT...INCREASED HIGHS LATE IN THE WEEK. && 1040 AM EDT FRI AUG 5 2005 .PREV DISCUSSION... UPDATED THE FORECAST TO GET RID OF THE MORNING WORDING. THE FRONTAL SYSTEM TO THE NORTH OF THE AREA IS REALLY STARTING TO GET SHEARED AS IT APPROACHES THE AREA. THE MODELS ARE SHOWING THIS FRONT TO BECOME LESS ORGANIZED WITH TIME AND WILL EVENTUALLY JUST DIE OVER THE AREA. EXPECT THAT SOME THUNDERSTORMS ARE GOING TO START FIRING UP WITH THE HEATING THIS AFTERNOON OUT AHEAD OF THE FRONTAL SYSTEM. YESTERDAY...THERE WERE A LOT OF PREFRONTAL THUNDERSTORMS. THIS PREFRONTAL AREA ACTUALLY HAS THE MOST UNSTABLE AIR WITH THE NAM MODEL FORECASTING LI VALUES OF MINUS 5 AND CAPE VALUES OF 2800. THE STORMS THAT FORM OUT AHEAD OF THE FRONT HAVE THE GREATEST POTENTIAL TO HAVE AN ISOLATED SEVERE THUNDERSTORM...ESPECIALLY IF THERE IS SOME BOUNDARY INTERACTION BETWEEN ADJACENT CELLS. THE NAM MODEL IS HINTING THAT THIS ACTIVITY WOULD FIRST FIRE UP ACROSS THE CENTRAL PORTION OF THE CWA BY 2 PM EDT FROM JACKSON TO MARTIN COUNTIES AND THEN MOVE TO THE SOUTH AS TIME GOES ON. WILL HAVE TO WAIT AND SEE WHERE THESE STORMS WILL ACTUALLY GET GOING. LATE THIS AFTERNOON AND EARLY THIS EVENING...THE FRONT WILL THEN BE MOVING INTO THE CWA. THE REST OF THE FORECAST IS ON TRACK. 257 AM EDT FRI AUG 5 2005 .DISCUSSION... ONLY A FEW MINOR CHANGES MADE TO FORECAST. WINDS WERE ADJUSTED A BIT TO BETTER REFLECT FRONTAL PASSAGE LATER THIS AFTERNOON AND EVENING. ALSO ADJUSTED WINDS DOWN A LITTLE MORE DURING THE NIGHTTIME PERIODS. FOR TEMPERATURES...DECIDED TO GO COOLER THAN YESTERDAYS TEMPS...BUT STILL A DEGREE OR TWO WARMER THAN MAV MOS. MID AND LATE AFTERNOON TEMPS SHOULD BE HELD DOWN A LITTLE AS CLOUD COVER INCREASES WITH APPROACH OF COLD FRONT...BUT THERE SHOULD STILL BE AMPLE TIME DURING THE EARLY AFTERNOON HOURS FOR TEMPERATURES TO RISE ABOVE MAV MOS. PRECIPITATION CHANCES FOR FRIDAY AND SATURDAY LOOKED GOOD AND WERENT CHANGED. WITH GFS CROSS SECTIONS AND NAM SOUNDINGS INDICATING GOOD LOW AND MIDDLE LEVEL MOISTURE...AFTERNOON CAPES...AND INSTABILITY...LIKED POPS ALREADY IN GRIDS. MAV SHOWING A GOOD MOISTURE SURGE SUNDAY EVENING AND MONDAY...ASSOCIATED WITH A LOW PRESSURE CENTER MOVING NORTH OUT OF THE GULF OF MEXICO...SO DECIDED TO INCREASE POPS SUNDAY NIGHT AND MONDAY AFTERNOON INTO CHANCE CATEGORY. DEWPOINTS WERE ADJUSTED UP A DEGREE OR TWO FOR SUNDAY AND MONDAY TO REFLECT THE MOISTURE SURGE MENTIONED PREVIOUSLY. ALL MOS NUMBERS GOING WITH NO POPS FOR TODAY. WITH AMPLE MOISTURE IN PLACE...PER MODEL SOUNDINGS AND CROSS SECTIONS...AND FRONT APPROACHING...FEEL THAT SHOWERS AND THUNDERSTORMS WILL BEGIN POPPING AGAIN EARLY THIS AFTERNOON...HENCE FELT COMFORTABLE LEAVING IN CHANCE POPS FOR THIS AFTERNOON...BEGINNING IN NORTHERN COUNTIES. HOWEVER...DONT FEEL FRONT WILL BE STRONG ENOUGH TO SPARK WIDESPREAD CONVECTION. NO CHANGES WERE MADE TO EXTENDED PORTION OF FORECAST. 924 PM EDT THU AUG 4 2005 AFTERNOON AND EARLY EVENING CONVECTION COMING TO AN END ACROSS THE AREA. FRONTAL BOUNDARY PUSHING INTO THE MIDWEST...WITH A BAND OF WHAT APPEARS TO BE MAINLY VIRGA STRETCH ACROSS THE OHIO RIVER VALLEY. THIS BAND OF VIRGA...AND PROBABLY SPRINKLES WILL BE DRIFTING SLOWLY SOUTHWARD OVERNIGHT. FOR THE MOST PART FORECAST ELEMENTS ARE ON TRACK. ONLY UPDATE WILL BE TO FRESHEN UP WORDING AND TO REMOVE EVENING POPS. WILL ALSO MAKE SOME ADJUSTMENTS TO THE ISC TEMP GRIDS AS THE VALLEYS HAVE DECOUPLED MORE QUICKLY THAN GRIDDED DATA SHOWS. HOWEVER...VALLEY TEMPS ALSO SEEMED TO HAVE LEVELED OFF JUST A BIT. SO WILL STAY WITH CURRENTLY ADVERTISED LOWS...POSSIBLY INTRODUCING A RANGE OF TEMPS FOR THE INTERMOUNTAIN AREAS TO COVER THE POSSIBILITY OF A SMALL SPREAD IN TEMPS FOR MORNING LOWS. UPDATED ZONES...OTHER PRODUCTS OUT SOON. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && JACOBSON/HYSELL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 437 AM EDT FRI AUG 5 2005 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-060836- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 437 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY AND AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AR
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
444 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 6 SW VICCO 37.15N 83.14W
08/05/2005 0.75 INCH PERRY KY TRAINED SPOTTER
&&
BTERRIZZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
512 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL PINEVILLE 36.76N 83.70W
08/05/2005 0.75 INCH BELL KY LAW ENFORCEMENT
&&
JCARICOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
518 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG 4 SE LONDON 37.09N 84.03W
08/05/2005 LAUREL KY LAW ENFORCEMENT
NUMEROUS TREES DOWN IN EASTERN PART OF COUNTY.
&&
JCARICOPRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE JACKSON KY
518 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND DMG 4 SE LONDON 37.09N 84.03W
08/05/2005 LAUREL KY LAW ENFORCEMENT
NUMEROUS TREES DOWN IN EASTERN PART OF COUNTY.
&&
JCARICO
...CORRECTED EVENT TIMEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
537 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG 2 NE NOLANSBURG 36.95N 83.14W
08/05/2005 HARLAN KY LAW ENFORCEMENT
TWO TREES DOWN ON SR 522 NEAR MILE MARKER 10.
0525 PM TSTM WND DMG COOPERSVILLE 36.76N 84.74W
08/05/2005 WAYNE KY LAW ENFORCEMENT
ROOF OFF BARN.
&&
JCARICOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
555 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM FLASH FLOOD PINEVILLE 36.76N 83.70W
08/05/2005 BELL KY LAW ENFORCEMENT
DISPATCH OFFICE FLOODED.
0536 PM FLASH FLOOD IRVINE 37.70N 83.97W
08/05/2005 ESTILL KY LAW ENFORCEMENT
WATER IN STREETS WITH STREETS BLOCKED OFF.
&&
JCARICOThe Jackson,KY radar (KJKL), 77 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469191.